Generic flows on 3-manifolds. (English) Zbl 1323.57015

The flows mentioned in the title are smooth, nowhere vanishing flows on closed oriented \(3\)-manifolds with non-empty boundary, restricted by a genericity condition on the boundary that goes back to B. Morin. These flows are completely described by special flows called streams, as well as classified up to topological flow equivalence and vector field homotopy with fixed configuration on the boundary. The classification is achieved by means of certain \(2\)-dimensional polyhedra called stream spines locally modeled on unions of quadrants in the coordinate planes in euclidean \(3\)-space, together with a technical local compatibility condition. Due to the type of genericity, a stream spine gives rise to a unique \(3\)-manifold flow with a stream on it and, given a stream, one finds two canonical but isomorphic stream spines. An important step in the classification is that if two equivalent flows are each induced by a stream spine then the latter are related by so-called sliding moves.– Theorem 1.4 is misstated, but line 9 from below on p.153 contains its essence.


57N10 Topology of general \(3\)-manifolds (MSC2010)
37C10 Dynamics induced by flows and semiflows
37C15 Topological and differentiable equivalence, conjugacy, moduli, classification of dynamical systems
57M20 Two-dimensional complexes (manifolds) (MSC2010)
57R25 Vector fields, frame fields in differential topology
57R15 Specialized structures on manifolds (spin manifolds, framed manifolds, etc.)
Full Text: DOI arXiv Euclid


[1] S. Baseilhac and R. Benedetti, Quantum hyperbolic invariants of \(3\)-manifolds with \(\operatorname{PSL}(2,{\mathbb{C} })\)-characters , Topology 43 (2004), 1373-1423. · Zbl 1065.57008 · doi:10.1016/j.top.2004.02.001
[2] S. Baseilhac, R. Benedetti, Classical and quantum dilogarithmic invariants of flat \(\operatorname{PSL}(2,{\mathbb{C} })\)-bundles over \(3\)-manifolds , Geom. Topol. 9 (2005), 493-569. · Zbl 1093.57005 · doi:10.2140/gt.2005.9.493
[3] S. Baseilhac and R. Benedetti, Quantum hyperbolic geometry , Algebr. Geom. Topol. 7 (2007), 845-917. · Zbl 1139.57008 · doi:10.2140/agt.2007.7.845
[4] R. Benedetti and C. Petronio, A finite graphic calculus for \(3\)-manifolds , Manuscripta Math. 88 (1995), 291-310. · Zbl 0856.57009 · doi:10.1007/BF02567824
[5] R. Benedetti, C. Petronio, Branched Standard Spines of \(3\)-Manifolds , Lecture Notes in Math. 1653 , Springer, Berlin, 1997. · Zbl 0873.57002 · doi:10.1007/BFb0093620
[6] J. Christy, Branched surfaces and attractors, I: Dynamic branched surfaces , Trans. Amer. Math. Soc. 336 (1993), 759-784. · Zbl 0777.58024 · doi:10.2307/2154374
[7] I. Ishii, Flows and spines , Tokyo J. Math. 9 (1986), 505-525. · Zbl 0697.57004 · doi:10.3836/tjm/1270150734
[8] S. V. Matveev, Complexity theory of three-dimensional manifolds , Acta Appl. Math. 19 (1990), 101-130. · Zbl 0724.57012
[9] B. Morin, Formes canoniques des singularités d’une application différentiable , C. R. Acad. Sci. Paris 260 (1965), 6503-6506. · Zbl 0178.26801
[10] N. Reshetikhin and V. G. Turaev, Invariants of \(3\)-manifolds via link polynomials and quantum groups , Invent. Math. 103 (1991), 547-597. · Zbl 0725.57007 · doi:10.1007/BF01239527
[11] C. Robinson, Dynamical Systems: Stability, Symbolic Dynamics, and Chaos , 2nd ed., Stud. Adv. Math., CRC Press, Boca Raton, Fla., 1999. · Zbl 0914.58021
[12] V. G. Turaev, Quantum invariants of knots and \(3\)-manifolds , de Gruyter Stud. Math. 18 , de Gruyter, Berlin, 1994.
[13] V. G. Turaev and O. Y. Viro, State sum invariants of \(3\)-manifolds and quantum \(6j\)-symbols , Topology 31 (1992), 865-902. · Zbl 0779.57009 · doi:10.1016/0040-9383(92)90015-A
[14] R. F. Williams, Expanding attractors , Inst. Hautes Études Sci. Publ. Math. 43 (1974), 169-203. · Zbl 0279.58013 · doi:10.1007/BF02684369
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.